Prescription error – part 2

Clinical Pharmacology and Toxicology

Continued from previous question.

A further history is taken from Mr Pan about his “penicillin allergy”.

He tells you he has taken penicillin on 3 occasions and completed the course. However he tells you.

On the first occasion after 3 days he vomited and he think the drug made him feel sick (but completed the course).

On the second occasion it was for an infection and he had a rash on his feet but no other ill effects (completed the course).

On the third occasion he had diarrhoea. (Stopped the course after 4 days).

He tells you he spoke to a friend who was a medical student and was told he must be allergic to penicillin. You check his notes and confirm he has received the prescriptions.

Should he be recorded as having a penicillin allergy for the purposes of his notes?

  • Yes but he can probably take penicillin in the future
  • Yes and he should not be given furhter penicillin or its derivatives
  • Not allergic: if needed can safely be prescribed penicillin in the future
  • Not allergic : however should not be prescribed penicillin in the future
  • Should not take penicillin again but can take amoxycillin

HE IS NOT PENICILLIN ALLERGIC ON THE BASIS OF THIS HISTORY!

Adverse drug reactions are common and side effects are common. Each of these symptoms could be considered a side effect but this doesn’t mena that the drug is contraindicated.

There may be a time in the future where withholding penicillin inappropriately could harm the patient.